The National Transportation Safety Board blames weather and the pilot's spatial disorientation for the medical helicopter crash near Eufaula in 2015 in which he died.
The NTSB says the probable cause of the crash was the flight's "inadvertent encounter with night instrument meteorological conditions, which resulted in the pilot turning the helicopter and subsequently descending into trees and terrain due to spatial disorientation."
The EagleMed Eurocopter AS 350 B2 helicopter crashed at about 11:15 p.m. on March 12, 2015 near Eufaula, killing the pilot, Matt Mathews. Nurse Kim Ramsey and paramedic Ryan Setzkorn survived.
The helicopter had departed from St. Francis Hospital Heliport in Tulsa at about 10:48 p.m. and was headed for McAlester Regional Airport, according to the NTSB, when the crash happened.
According to one of the survivors, the crew had flown a patient to Tulsa and was on its way back to its McAlester base. The pilot told the other two crew members the clouds were lower than he expected during the first flight. While on the ground, he checked the weather conditions again, and they were the same. The pilot conferred with the medical crew per the company's risk management procedures and they decided to return to their base as planned, the NTSB report states.
As the helicopter flew southbound at about 1,500 feet, it entered instrument meteorological conditions, the NTSB says, meaning the pilot could not see the horizon or any other reference point outside the cockpit
The pilot and crewmembers quickly discussed what to do and one of the crewmembers told the pilot to climb. The pilot said he was going to divert to another airport because he saw lights and began a left turn, the NTSB states. Both medical crewmembers reported seeing trees and one of them told the pilot to pull up, but the helicopter hit trees and then the ground on a wooded hilltop.
The NTSB says Zolpidem, a prescription hypnotic medication used to treat insomnia, was detected in the pilot's blood and liver. Zolpidem may impair mental and/or physical ability to perform potentially hazardous tasks, according to the NTSB. However, the NTSB says since the drug was not detected in the central blood, the NTSB could not determine whether it might have impaired the pilot.